South Dakota, 2015Tornado and Hail in South Dakota, August 8, 2015
August 8, 2015 · NWS UNR · 11 events in 3 counties and zones
A severe thunderstorm developed over the northern Black Hills and tracked eastward across Meade County and southern Ziebach County. The storm produced large hail and wind gusts over 60 mph across the area and a brief tornado southwest of Spearfish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed over the northern Black Hills and tracked eastward across Meade County and southern Ziebach County. The storm produced large hail and wind gusts over 60 mph across the area and a brief tornado southwest of Spearfish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:37 PM MST, 13 minutes earlier.
Area forecast discussion, Aug 8, 1:37 PM MST, 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT SAT AUG 8 2015
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 222 PM MDT SAT AUG 8 2015
UPPER LEVEL ANALYSIS HAS COMPLEX PATTERN WITH RIDGE OVER THE SOUTH
CENTRAL CONUS...AND SEVERAL UPPER LOWS FROM THE GOA TO SOUTH
CENTRAL CANADA. UPPER LOW OF INTEREST IS CURRENTLY OVER THE
YELLOWSTONE AREA SLOWLY SHIFTING EAST. SHOWERS AND THUNDERSTORMS
ARE CURRENTLY DEVELOPING OVER NORTHEAST WYOMING AND THE BLACK
HILLS...DRIFTING TO THE NORTHEAST. AT THE SURFACE...LOW PRESSURE
IS LOCATED ACROSS EASTERN WYOMING INTO SOUTHERN SOUTH DAKOTA.
TEMPERATURES AT 2PM ARE IN THE 70S AND 80S...WITH WINDS OUT OF THE
EAST TO SOUTHEAST ACROSS SD...AND OUT OF THE SOUTH ACROSS
NORTHEAST WY.
FOR THIS AFTERNOON AND TONIGHT...UPPER LOW OVER THE YELLOWSTONE
AREA WILL SLOWLY WEAKEN AND TRACK EAST THIS EVENING. SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE TONIGHT AND SPREAD EAST ACROSS
EASTERN PORTIONS OF THE CWA...WITH THE SEVERE THREAT GENERALLY
DIMINISHING LATER IN THE EVENING. THE BEST CHANCES FOR PCPN LATE
TODAY INTO TONIGHT WILL BE FROM FAR NORTHEAST WY THROUGH THE
NORTHERN BLACK HILLS AREA AND ACROSS NORTHWEST SD.
BY SUNDAY MORNING...THE WEAKENING UPPER LEVEL SYSTEM WILL BE
MOVING INTO THE WESTERN DAKOTAS...WITH THE BEST CHANCES FOR
RAINFALL SHIFTING TO EASTERN PORTIONS OF THE CWA...ESPECIALLY
PORTIONS OF NORTHWEST INTO CENTRAL SD. WILL KEEP AT LEAST LOW
CHANCES POPS ACROSS MUCH OF THE CWA THROUGH THE DAY SUNDAY...WITH
SHOWERS AND STORMS PUSHING EAST OF THE FORECAST AREA SUNDAY NIGHT.
THE THREAT FOR ISOLATED STRONG TO SEVERE STORMS LATER ON SUNDAY
SHOULD MAINLY BE LIMITED TO CENTRAL SD. SUNDAY WILL BE A
RELATIVELY COOL DAY ACROSS THE AREA...WITH HIGHS ONLY IN THE 70S
AND LOWER 80S. BY SUNDAY EVENING...PRECIP CHANCES DECREASE AS THE
SYSTEM SHIFTS EAST. LOW TEMPERATURES WILL FALL INTO THE 50S TO
LOWER 60S.
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 222 PM MDT SAT AUG 8 2015
HIGH PRESSURE BUILDS OVER THE CENTRAL ROCKIES AND WESTERN HIGH
PLAINS THROUGH THE FIRST PART OF THE EXTENDED PERIOD. LARGE SCALE
SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE WILL LEAD TO MAINLY DRY
CONDITIONS AND VERY WARM TEMPERATURES. A PERSISTENT LEE SIDE
TROUGH WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTHWARD INTO THE
FORECAST AREA. ALTHOUGH THE CAPPING INVERSION WILL BE QUITE STRONG
UNDER THE STRENGTHENING UPPER RIDGE...ISOLD AFTN/EVE THUNDERSTORMS
WILL BE POSSIBLE OVER THE BLACK HILLS ON MANY DAYS.
TOWARD THE END OF THE EXTENDED PERIOD THE MODELS HAVE A VARIETY OF
POSSIBLE SOLUTIONS REGARDING AN UPPER LOW IN THE WESTERN TROF
TRACKING THROUGH THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS.
THERE ARE CONSIDERABLE DIFFERENCES IN THE TIMING...STRENGTH AND PATH
THE UPPER LOW MAY TAKE. OVERALL IT APPEARS THE UPPER RIDGE WILL
BREAK DOWN BY THE END OF THE EXTENDED PERIOD. MOST OF THE ENERGY
SHOULD BE IN THE NORTHERN STREAM...ACROSS SOUTHERN CANADA. A SURFACE
LOW LOOKS TO DEVELOP OVER MONTANA/DAKOTAS...BRINGING A SLIGHT CHANCE
FOR STORMS FRIDAY AND INTO THE WEEKEND.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 222 PM MDT SAT AUG 8 2015
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD
ACROSS MUCH OF THE REGION THIS EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. THE THUNDERSTORM CHANCES WILL CONTINUE
THROUGH THE NIGHT AND INTO SUNDAY. LCL MVFR CONDITIONS ARE
POSSIBLE NEAR ANY THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL
PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...15
LONG TERM...MLS
AVIATION...MLS
Hazardous weather outlook, Aug 8, 5:43 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT SAT AUG 8 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
643 AM MDT SAT AUG 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH A VERY
SMALL CHANCE FOR A TORNADO OVER FAR NORTHEAST WYOMING AND PARTS
OF NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...ESPECIALLY ACROSS FAR NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE FOR THUNDERSTORMS WILL PERSIST ON SUNDAY ACROSS MUCH OF
THE AREA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE IN THE
AFTERNOON...MAINLY TO THE EAST OF THE BLACK HILLS TOWARD SOUTH
CENTRAL SOUTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Aug 8, 1:19 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 8 2015
SDZ024-WYZ057-082100-
NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY-
219 PM MDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE AND
SOUTHEASTERN CROOK COUNTIES UNTIL 300 PM MDT...
AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
SUNDANCE...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUNDANCE...BEULAH AND SOUTHWESTERN SPEARFISH CANYON.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 186 AND
195...AND NEAR MILE MARKER 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4455 10410 4449 10404 4447 10405 4447 10403
4433 10391 4429 10434 4440 10440
TIME...MOT...LOC 2018Z 245DEG 20KT 4437 10431
AWARDEvent by event
5 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Lawrence
- When
- August 8, 1:50 PM MST to 1:53 PM MST
- Where
- Lawrence County, 7.49 mi NW of Cheyenne Crossing to 7.33 mi NW of Cheyenne Crossing
- Rating
- EF1
- Path length
- 1.45 mi
- Path width
- 33 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.369, -103.987
A small tornado touched down west of Iron Creek Lake. It blew down and snapped aspen, birch, and ponderosa pine trees.
Hail, Lawrence
- When
- August 8, 2:10 PM MST to 2:15 PM MST
- Where
- Lawrence County, 2.55 mi SW of Spearfish Arpt
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 44.450, -103.810
Hail, Lawrence
- When
- August 8, 2:30 PM MST to 2:40 PM MST
- Where
- Lawrence County, 4.1 mi SE of Spearfish Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.439, -103.720
Ping pong ball sized hail covered the ground.
Hail, Lawrence
- When
- August 8, 2:38 PM MST
- Where
- Lawrence County, 4.4 mi SSE of Whitewood
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 44.400, -103.610
Hail, Meade
- When
- August 8, 3:05 PM MST
- Where
- Meade County, 0.72 mi SW of Sturgis Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.414, -103.412
Hail to penny size covered the ground.
Hail, Meade
- When
- August 8, 3:05 PM MST
- Where
- Meade County, 1.52 mi WNW of Sturgis Muni Arpt
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 44.429, -103.428
Thunderstorm Wind, Meade
- When
- August 8, 3:05 PM MST
- Where
- Meade County, 0.72 mi SW of Sturgis Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.414, -103.412
Several metal tent posts were bent or broken at a campground.
Thunderstorm Wind, Meade
- When
- August 8, 3:15 PM MST
- Where
- Meade County, 7.93 mi ENE of Sturgis Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.477, -103.260
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Meade
- When
- August 8, 4:20 PM MST
- Where
- Meade County, 3 mi W of Union Center
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.560, -102.731
Thunderstorm Wind, Meade
- When
- August 8, 4:30 PM MST
- Where
- Meade County, 7.6 mi S of Enning
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.470, -102.560
The spotter estimated wind gusts around 60 mph.
Thunderstorm Wind, Ziebach
- When
- August 8, 5:40 PM MST
- Where
- Ziebach County, 1.95 mi SW of Bridger
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.532, -101.930
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, August 8, 20151 death · 2 injured · $30,000 · 2 events
- Wildfire in Arizona, August 8 to 17, 2015$400,000 · 1 event
- Damaging Winds in Alabama, August 8, 2015$225,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New Mexico, August 8, 2015$100,000 · 54 kt wind · 6 events
- Flash Flooding and Hail in Missouri, August 8 to 9, 2015$50,000 · 1 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2015$50,000 · 1 in hail · 2 events
- Tornadoes and Damaging Wind in Nebraska, August 8, 2015EF1 · 3 events
- Hail and Heavy Rain in Iowa, August 8 to 9, 20151 in hail · 26 events
- Tornado in Minnesota, August 8, 2015EF1 · 1 event
- Dense Fog in Kentucky, August 8, 201518 events
- Hail and Damaging Winds in Minnesota, August 8, 20151.75 in hail · 14 events
- Dense Fog in Illinois, August 8, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600030, 595956, 595957, 595958, 595959, 595964, 595965, 599968, 595966, 595968, 595969.